Alert archive / North Carolina / River Flood Warnings in 2019

River Flood Warning 13, NWS Newport/Morehead City, NC

September 6, 2019Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this river flood warning at Sep 6, 2019, 7:36 PM EDT for Onslow County, North Carolina. It was in force for 42 hr.

The area

The outline as issued.

The facts

Issued
Sep 6, 2019, 7:36 PM EDT (23:36 UTC)
Expired
Sep 8, 2019, 1:54 PM EDT
In force
42 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
Minor

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 57 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point New River near Gum Branch (GUMN7).

Action stage
13 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02093000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

440 
WGUS42 KMHX 062336
FLWMHX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
736 PM EDT Fri Sep 6 2019

...The National Weather Service in Newport has issued a Flood Warning
for the following rivers in North Carolina... 

  New River At Gum Branch affecting Onslow County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Caution is urged when walking near riverbanks. Flood waters will 
weaken the banks making them dangerous.

A followup product will be issued by the National Weather Service a 
little later.

&&

NCC133-072336-
/O.NEW.KMHX.FL.W.0013.190906T2336Z-000000T0000Z/
/GUMN7.1.ER.190906T2103Z.190906T2245Z.000000T0000Z.NO/
736 PM EDT Fri Sep 6 2019

The National Weather Service in Newport has issued a 

* Flood Warning for 
  The New River At Gum Branch.
* until further notice...or until the warning is cancelled.
* At 6 PM Friday the stage was 14.4 feet.
* Flood stage is 14.0 feet.
* Impact...At 14.0 feet...Water threatens homes at the end of Forest 
  Bluff Drive. Minor farmland flooding along the river occurs.

&&

LAT...LON 3489 7753 3487 7749 3484 7746 3480 7745 3479 7748 3483 7751
3487 7755          

$$
3 follow-up statements
860 
WGUS82 KMHX 071412
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1012 AM EDT Sat Sep 7 2019

...The Flood Warning continues for the following rivers in North 
Carolina...
  New River At Gum Branch affecting Onslow County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC133-081411-
/O.CON.KMHX.FL.W.0013.000000T0000Z-000000T0000Z/
/GUMN7.1.ER.190906T2103Z.190907T1345Z.000000T0000Z.NO/
1012 AM EDT Sat Sep 7 2019

The Flood Warning continues for
  The New River At Gum Branch.
* until further notice.
* At  9 AM Saturday the stage was 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast to continue.
* Flood stage is 14.0 feet.
* Impact...At 16.0 feet...Water surrounds homes towards the end of 
  Forest Bluff Drive. Water inundates Lazy River Court. Many acres of
  farmland along the river are flooded.

&&
                  Fld  Observed         Forecast 8AM
Location          Stg  Stg  Day Time    Sun   Mon   Tue

LAT...LON 3489 7753 3487 7749 3484 7746 3480 7745 3479 7748 3483 7751
3487 7755          

$$
234 
WGUS82 KMHX 080102
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
902 PM EDT Sat Sep 7 2019

...The Flood Warning continues for the following rivers in North 
Carolina...
  New River At Gum Branch affecting Onslow County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC133-090103-
/O.CON.KMHX.FL.W.0013.000000T0000Z-000000T0000Z/
/GUMN7.1.ER.190906T2103Z.190907T1645Z.000000T0000Z.NO/
902 PM EDT Sat Sep 7 2019

The Flood Warning continues for
  The New River At Gum Branch.
* until further notice.
* At  7 PM Saturday the stage was 15.8 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 14.0 feet.
* Impact...At 16.0 feet...Water surrounds homes towards the end of 
  Forest Bluff Drive. Water inundates Lazy River Court. Many acres of
  farmland along the river are flooded.

&&
                  Fld  Observed         Forecast 8PM
Location          Stg  Stg  Day Time    Sun   Mon   Tue

LAT...LON 3489 7753 3487 7749 3484 7746 3480 7745 3479 7748 3483 7751
3487 7755          

$$
635 
WGUS82 KMHX 081754
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
154 PM EDT Sun Sep 8 2019

...The Flood Warning is cancelled for the following rivers in North 
Carolina...
 
  New River At Gum Branch affecting Onslow County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC133-081824-
/O.CAN.KMHX.FL.W.0013.000000T0000Z-190908T1754Z/
/GUMN7.1.ER.190906T2103Z.190907T1645Z.190908T1645Z.NO/
154 PM EDT Sun Sep 8 2019

The Flood Warning is cancelled for
  The New River At Gum Branch.
* At  1 PM Sunday the stage was 13.8 feet.
* Flood stage is 14.0 feet.
* Impact...At 14.0 feet...Water threatens homes at the end of Forest 
  Bluff Drive. Minor farmland flooding along the river occurs.

&&
                  Fld  Observed         Forecast 8AM
Location          Stg  Stg  Day Time    Mon   Tue   Wed

LAT...LON 3489 7753 3487 7749 3484 7746 3480 7745 3479 7748 3483 7751
3487 7755          

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this river flood warning went out at Sep 6, 6:43 PM EDT, 53 minutes earlier.

Area forecast discussion, Sep 6, 6:43 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
643 PM EDT Fri Sep 6 2019

.SYNOPSIS...
Hurricane Dorian will continue to move northeast away from the
area tonight. High pressure builds in over the weekend with dry
weather. A stationary front will linger over northern sections
of our area from late Sunday into Tuesday. High pressure will
again build over the area Wednesday through late week.

&&

.NEAR TERM /TONIGHT/...
As of 645 PM Friday...Hurricane Dorian is quickly moving NE
away from the OBX and will see improving conditions cont to
spread from SW to NE tonight. No significant changes needed to
previous forecast for update. Skies will continue to clear, and
gusty winds along the Outer Banks will grad subside overnight
as Dorian quickly departs. Good radiational setup combined with
saturated ground could allow patchy fog to develop early Sat
morning inland.

&&

.SHORT TERM /SATURDAY/...
As of 230 PM Fri...Quiet wx on tap with TC Dorian long gone.
There is a weak trof lingering over region in wake of Dorian but
moisture is limited and expect msunny skies with highs in the
80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 200 PM Fri...An upper ridge will steadily build over the
Southeast through the first half of the week. Meanwhile, a sfc
high will build in across the northern Mid-Atlantic over the
weekend, bringing a weak frontal boundary in and stalling over
the Carolina coastal plain. The front will linger through the
middle of the week, with an increase in heat and humidity. So
there will be a return of chc PoPs across the area by Monday and
Tuesday. The front gets pushed further south for Wednesday and
Thursday, resulting in only slgt chc pops. Temps will be
slightly above normal through the long term. Highs mainly in the
mid to upper 80s and lows in the upper 60s inland to mid 70s
across the coastal waters.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through Saturday/...
As of 130 PM Friday...Low overcast associated with Dorian
beginning to lift off to the east, with OAJ already starting out
VFR at 18z. The other sites should quickly follow, with cigs
lifting above 3000 ft by 19-20z. From there, skies should
gradually clear and gusty NW winds will subside by sunset. The
light winds and clearing skies may support patchy fog in the
coastal plain, with PGV and ISO having the highest chance of
some vsby restrictions before daybreak Saturday. Otherwise, VFR
conditions expected.

Long Term /Saturday afternoon through Wednesday/...
As of 130 PM Friday...High pressure will quickly build in over
the area through the weekend. VFR conditions are expected
Saturday and Sunday. With a stationary frontal boundary across
the northern CWA Monday and Tuesday, a few showers and tstms may
form with brief periods of MVFR ceilings and vsbys.

&&

.MARINE...
Short Term /through Sat/...
As of 645 PM Friday...Dangerous marine conditions will continue
espcly nrn tier tonight as gusty winds and rough seas cont in
wake of Dorian. Gradual improving trend expected across the
waters overnight into Sat. Across srn wtrs winds have started to
diminish and expect seas to subside to 3 to 5 ft tonight. Very
light winds expected all wtrs Sat with loose pres grdnt over the
area. Swells will cont central and N with seas 5 to 8 ft early
subsiding to 4 to 6 ft. Seas will be mainly 2 to 4 ft srn tier.

Long Term /Saturday night thru Wed/...
As of 230 PM Fri...Weak bndry will linger over the area into
Mon with light ENE winds nrn tier and light S to SE winds srn
tier. Seas will subside to 2 to 4 ft all wtrs Sun. High pres
will slowly build in from the N early next week with winds
becoming light ENE by tue. Seas will cont 2 to 4 ft early next
week.

&&

.TIDES/COASTAL FLOODING...
As of 230 PM Fri...Very high storm surge on soundside of OBX
will grad recede tonight into Sat as winds diminish and become
light. Cont swells from Dorian will keep rough surf and a high
threat of rip currents for the central and northern beaches thru
Sat.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Storm Surge Warning for NCZ045>047-194>196-203>205.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ136-
     137.
     Small Craft Advisory until 11 PM EDT this evening for AMZ131-
     135-230-231.
     Tropical Storm Warning for AMZ150-152-154.
     Small Craft Advisory until 4 AM EDT Saturday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...RF/CQD
SHORT TERM...RF
LONG TERM...MHX
AVIATION...MHX
MARINE...RF/CQD
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 6, 5:07 PM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
507 PM EDT Fri Sep 6 2019

NCZ029-044-079-080-090>092-094-193-198-072115-
Martin-Pitt-Greene-Beaufort-Duplin-Lenoir-Jones-Pamlico-
Northern Craven-Inland Onslow-
507 PM EDT Fri Sep 6 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-081-194-072115-
Washington-Tyrrell-Mainland Dare-Mainland Hyde-Southern Craven-
507 PM EDT Fri Sep 6 2019

...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-203>205-072115-
West Carteret-East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
507 PM EDT Fri Sep 6 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Storm Surge Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Swell from Hurricane Dorian will continue into through weekend,
bringing an increased rip current risk to area beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ199-072115-
Coastal Onslow-
507 PM EDT Fri Sep 6 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Swell from Hurricane Dorian will continue into through weekend,
bringing an increased rip current risk to area beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 6, 6:07 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
607 PM EDT FRI SEP 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HURRICANE        ENGELHARD               35.51N 76.00W
09/06/2019                   HYDE               NC   TRAINED SPOTTER

            MULTIPLE TREES AND POWER LINES DOWN ACROSS
            VARIOUS STREETS IN THE AREA.

&&

ML
Local storm report, Sep 6, 6:11 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
611 PM EDT FRI SEP 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      ENGELHARD               35.51N 76.00W
09/06/2019                   HYDE               NC   TRAINED SPOTTER

            MULTIPLE ROADS COVERED IN WATER AROUND THE
            AREA. TIME ESTIMATED BY RADAR.

&&

ML

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 9:09 PM EDTRiver Flood WarningMHXDuplin7 days
Sep 5, 9:12 PM EDTRiver Flood WarningMHXLenoir24 hr
Sep 5, 9:12 PM EDTRiver Flood WarningMHXGreene, Lenoir, Pitt48 hr
Sep 5, 9:46 PM EDTSpecial Marine WarningMHX44 min
Sep 5, 10:18 PM EDTFlash Flood WarningMHXDuplin, Onslow8 hr
Sep 5, 10:42 PM EDTSpecial Marine WarningMHX48 min
Sep 6, 12:31 AM EDTFlash Flood WarningMHXBeaufort, Dare, Hyde, Martin, Tyrrell, Washington6 hr
Sep 6, 3:16 AM EDTFlash Flood WarningMHXCarteret4 hr
Sep 6, 5:26 AM EDTRiver Flood WarningMHXJones14 hr
Sep 6, 5:46 AM EDTRiver Flood WarningMHXCraven14 hr
Sep 6, 9:04 AM EDTFlash Flood Warning EmergencyMHXDare, Hyde3 hr
Sep 6, 1:57 PM EDTSmall Craft AdvisoryMHX33 hr

Nearby

River Flood Warnings in North Carolina, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.